Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Riemannian metrics with large $ \lambda\sb 1$


Authors: B. Colbois and J. Dodziuk
Journal: Proc. Amer. Math. Soc. 122 (1994), 905-906
MSC: Primary 58G30; Secondary 53C20
DOI: https://doi.org/10.1090/S0002-9939-1994-1213857-9
MathSciNet review: 1213857
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that every compact smooth manifold of three or more dimensions carries a Riemannian metric of volume one and arbitrarily large first eigenvalue of the Laplacian.


References [Enhancements On Off] (What's this?)

  • [1] C. Anné, Spectre du Laplacien et écrasement d'anses, Ann. Sci. École Norm. Sup. (4) 20 (1987), 271-280. MR 911759 (89m:58200)
  • [2] M. Berger, Sur les premières valeurs propres des variétés Riemanniennes, Compositio Math. 26 (1973), 129-149. MR 0316913 (47:5461)
  • [3] D. Bleecker, The spectrum of a Riemannian manifold with a unit Killing vector field, Trans. Amer. Math. Soc. 275 (1983), 409-416. MR 678360 (84c:53037)
  • [4] Y. Colin de Verdière, Sur la multiplicité de la première valeur propre non nulle du Laplacien, Comment. Math. Helv. 61 (1986), 254-270. MR 856089 (88b:58140)
  • [5] J. Hersch, Quatre propriétés isopérimétriques des membranes sphériques homogènes, C. R. Acad. Sci. Paris Seŕ. I Math. 270 (1970), 139-144. MR 0292357 (45:1444)
  • [6] H. Muto, The first eigenvalue of the Laplacian on even dimensional spheres, Tohoku Math. J. 32 (1980), 427-432. MR 590038 (82a:58052)
  • [7] Y. Xu, Diverging eigenvalues and collapsing Riemannian metrics, preprint, Institute for Advanced Study, 1992.
  • [8] P. Yang and S.-T. Yau, Eigenvalues of the Laplacian of compact Riemann surfaces and minimal submanifolds, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 7 (1980), 55-63. MR 577325 (81m:58084)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58G30, 53C20

Retrieve articles in all journals with MSC: 58G30, 53C20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1213857-9
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society